Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 34, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 3, 1998, 8:02 PM EST for Jackson County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 1998, 8:02 PM EST (01:02 UTC)
- Expired
- Feb 4, 1998, 2:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Jackson County, NC
The radar
The Greer radar (KGSP), 95 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 040103 FFWGSP NCC089-099-175-040700- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 802 PM EST TUE FEB 3 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS EXTENDED THE FLOOD WARNING FOR THE FOLLOWING COUNTIES UNTIL 2 AM... IN WEST NORTH CAROLINA ...HENDERSON COUNTY...JACKSON COUNTY...TRANSYLVANIA COUNTY COUNTY OFFICIALS TOLD THE NATIONAL WEATHER SERVICE THAT CREEKS AND STREAMS WERE OUT OF THEIR BANKS IN TRANSYLVANIA AND HENDERSON COUNTIES...WITH SEVERAL ROADS CLOSED DUE TO HIGH WATER. WATER LEVELS WERE AT BANKFUL IN JACKSON COUNTY ARE EXPECTED TO CONTINUE TO RISE. WEATHER SERVICE DOPPLER RADAR SHOWED HEAVY RAIN CONTINUING TO MOVE NORTH ACROSS THE REGION WITH ADDITIONAL RAIN REDEVELOPING SOUTH IN THE SOUTH CAROLINA AND EASTERN GEORGIA. AUTOMATED RAIN GAGES INDICATE THAT 4 TO 6 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS THE WARNED AREA IN THE PAST 24 HOURS. WITH AN ADDITIONAL 1 TO 2 INCHES THROUGH 2 AM... FLOODING PROBLEMS WILL ONLY BECOME WORSE. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS. MOYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:35 PM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Feb 3, 2:35 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 235 PM EST TUE FEB 3 1998 .FCST TRENDS CONTINUE GOOD... SFC LOW APRCHNG NW FLA PANHANDLE WILL MOVE UP THE CAROLINA COASTS ON
In the hours before
Special weather statement, Feb 3, 6:57 PM EST, 1 hour 5 minutes before
NCZ033-034-048>055-058-059-062>065-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 657 PM EST TUE FEB 3 1998 ...WINTER STORM WARNING FOR HEAVY SNOW CONTINUES IN EFFECT FOR THE MOUNTAINS OF NORTH CAROLINA THROUGH WEDNESDAY... ...WINTER WEATHER ADVISORY FOR SNOW CONTINUES FOR THE NORTHERN FOOTHILLS THROUGH WEDNESDAY... RECENT CALLS TO COUNTY OFFICIALS INDICATE THAT MOSTLY A HEAVY WET SNOW WAS FALLING IN THE NORTHERN MOUNTAINS...INCLUDING BURNSVILLE AND NEWLAND. TWO TO THREE INCHES OF SNOW HAS FALLEN NOW AT BEECH MOUNTAIN. SNOWFALL IN THE CENTRAL AND SOUTHERN MOUNTAINS WAS CONFINED TO THE HIGHER ELEVATIONS AND SOMETIMES MIXED WITH SLEET. SNOW WAS ALSO FALLING IN THE HIGHER ELEVATIONS OF BURKE AND MCDOWELL COUNTIES. SNOW WAS MIXING WITH THE RAIN IN ASHEVILLE...HENDERSONVILLE AND MARION. ROADS WERE QUICKLY BECOMING VERY ICY...MAINLY AT THE HIGHER ELEVATIONS. IN ADDITION...MANY ROADS HAD CONSIDERABLE AMOUNTS OF PONDING OF WATER. IN SOME CASES ONE LANE OF THE ROAD WAS COVERED IN WATER OR SLUSH. SNOW LEVELS ARE EXPECTED TO CONTINUE TO DROP THROUGH THE EVENING...BRINGING SNOW TO ALL OF THE MOUNTAINS LATER TONIGHT. SNOWFALL ACCUMULATIONS COULD BE AS MUCH AS 1 TO 2 INCHES AN HOUR. AS TEMPERATURES DROP TO OR BELOW FREEZING...ICE...SLUSH AND/OR SNOW COVERED ROADS WILL BECOME MORE WIDESPREAD. PEOPLE TRAVELING ACROSS WESTERN NORTH CAROLINA TONIGHT NEED TO BE EXTREMELY CAREFUL AND REMAIN ALERT FOR RAPIDLY CHANGING ROAD CONDITIONS. STAY TUNED TO NOAA WEATHER OR LOCAL MEDIA FOR FURTHER INFORMATION AND UPDATED FORECASTS. MOYER
Special weather statement, Feb 3, 6:57 PM EST, 1 hour 5 minutes before
NCZ033-034-048>055-058-059-062>065-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 657 PM EST TUE FEB 3 1998 ...WINTER STORM WARNING FOR HEAVY SNOW CONTINUES IN EFFECT FOR THE MOUNTAINS OF NORTH CAROLINA THROUGH WEDNESDAY... ...WINTER WEATHER ADVISORY FOR SNOW CONTINUES FOR THE NORTHERN FOOTHILLS THROUGH WEDNESDAY... RECENT CALLS TO COUNTY OFFICIALS INDICATE THAT MOSTLY A HEAVY WET SNOW WAS FALLING IN THE NORTHERN MOUNTAINS...INCLUDING BURNSVILLE AND NEWLAND. TWO TO THREE INCHES OF SNOW HAS FALLEN NOW AT BEECH MOUNTAIN. SNOWFALL IN THE CENTRAL AND SOUTHERN MOUNTAINS WAS CONFINED TO THE HIGHER ELEVATIONS AND SOMETIMES MIXED WITH SLEET. SNOW WAS ALSO FALLING IN THE HIGHER ELEVATIONS OF BURKE AND MCDOWELL COUNTIES. SNOW WAS MIXING WITH THE RAIN IN ASHEVILLE...HENDERSONVILLE AND MARION. ROADS WERE QUICKLY BECOMING VERY ICY...MAINLY AT THE HIGHER ELEVATIONS. IN ADDITION...MANY ROADS HAD CONSIDERABLE AMOUNTS OF PONDING OF WATER. IN SOME CASES ONE LANE OF THE ROAD WAS COVERED IN WATER OR SLUSH. SNOW LEVELS ARE EXPECTED TO CONTINUE TO DROP THROUGH THE EVENING...BRINGING SNOW TO ALL OF THE MOUNTAINS LATER TONIGHT. SNOWFALL ACCUMULATIONS COULD BE AS MUCH AS 1 TO 2 INCHES AN HOUR. AS TEMPERATURES DROP TO OR BELOW FREEZING...ICE...SLUSH AND/OR SNOW COVERED ROADS WILL BECOME MORE WIDESPREAD. PEOPLE TRAVELING ACROSS WESTERN NORTH CAROLINA TONIGHT NEED TO BE EXTREMELY CAREFUL AND REMAIN ALERT FOR RAPIDLY CHANGING ROAD CONDITIONS. STAY TUNED TO NOAA WEATHER OR LOCAL MEDIA FOR FURTHER INFORMATION AND UPDATED FORECASTS. MOYER
Special weather statement, Feb 3, 7:00 PM EST, 1 hour 2 minutes before
SCZ008-009-013-014-NCZ036-037-057-071-072-082-069-070-040600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 700 PM EST TUE FEB 3 1998 ...FLOOD WATCH CONTINUES FOR THE PIEDMONT OF NORTH CAROLINA FOR TONIGHT AND WEDNESDAY AND FOR THE PIEDMONT OF SOUTH CAROLINA FOR TONIGHT... ...A WIND ADVISORY IS IN EFFECT FOR THE PIEDMONT OF SOUTH CAROLINA FOR TONIGHT... AS THE STORM OVER NORTHERN FLORIDA LIFTS ACROSS THE AREA TONIGHT AND WEDNESDAY WINDS WILL INCREASE ACROSS THE NORTH CAROLINA PIEDMONT WITH GUSTS IN THE 30 T0 35 MPH RANGE. THIS WIND MAY BE HIGH ENOUGH FOR SCATTERED TREES AND POWER LINES TO FALL DUE TO SATURATED SOILS. NORTHEAST WINDS WITH AT 15 TO 25 MPH WITH HIGHER GUSTS ABOVE 40 MPH REPORTED IN MANY PLACES OVER THE WESTERN HALF OF UPSTATE SOUTH CAROLINA...THESE STRONG WINDS HAVE DOWNED TREES AND ARE BLOCKING SEVERAL ROADS. SCATTERED REPORTS OF DOWNED TREES HAVE BEEN RECEIVED ELSEWHERE ACROSS THE UPSTATE AND INTO THE MOUNTAINS. RAINFALL WILL AVERAGE 2 TO 3 INCHES TONIGHT INTO WEDNESDAY WITH HIGHER AMOUNTS LIKELY. AREA CREEKS...STREAMS...AND RIVERS WILL RESPOND WITH RISING WATER LEVELS. PEOPLE IN FLOOD PRONE AREAS NEED TO KEEP UP TO DATE ON THE CONDITIONS OF NEARBY STREAMS AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING OCCURS OR A WARNING IS ISSUED. ROBBINS/GSP
Special weather statement, Feb 3, 7:00 PM EST, 1 hour 2 minutes before
SCZ008-009-013-014-NCZ036-037-057-071-072-082-069-070-040600-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
700 PM EST TUE FEB 3 1998
CORRECTION FOR WORDING
...FLOOD WATCH CONTINUES FOR THE PIEDMONT OF NORTH CAROLINA FOR TONIGHT
AND WEDNESDAY AND FOR THE PIEDMONT OF SOUTH CAROLINA FOR TONIGHT...
...A WIND ADVISORY IS IN EFFECT FOR THE PIEDMONT OF SOUTH CAROLINA
FOR TONIGHT...
AS THE STORM OVER NORTHERN FLORIDA LIFTS ACROSS THE AREA TONIGHT AND
WEDNESDAY WINDS WILL INCREASE ACROSS THE NORTH CAROLINA PIEDMONT WITH
GUSTS IN THE 30 T0 35 MPH RANGE. THIS WIND MAY BE HIGH ENOUGH FOR
SCATTERED TREES AND POWER LINES TO FALL DUE TO SATURATED SOILS.
NORTHEAST WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS ABOVE 40 MPH HAVE
BEEN REPORTED IN MANY PLACES OVER THE WESTERN HALF OF UPSTATE SOUTH
CAROLINA...THESE STRONG WINDS HAVE DOWNED TREES AND ARE BLOCKING
SEVERAL ROADS. SCATTERED REPORTS OF DOWNED TREES HAVE BEEN RECEIVED
ELSEWHERE ACROSS THE UPSTATE AND INTO THE MOUNTAINS.
RAINFALL WILL AVERAGE 2 TO 3 INCHES TONIGHT INTO WEDNESDAY WITH
HIGHER AMOUNTS LIKELY. AREA CREEKS...STREAMS...AND RIVERS WILL
RESPOND WITH RISING WATER LEVELS. PEOPLE IN FLOOD PRONE AREAS NEED
TO KEEP UP TO DATE ON THE CONDITIONS OF NEARBY STREAMS AND BE READY
TO MOVE TO HIGHER GROUND IF FLOODING OCCURS OR A WARNING IS ISSUED.
ROBBINS/GSPSpecial weather statement, Feb 3, 7:00 PM EST, 1 hour 2 minutes before
SCZ008-009-013-014-NCZ036-037-057-071-072-082-069-070-040600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 700 PM EST TUE FEB 3 1998 ...FLOOD WATCH CONTINUES FOR THE PIEDMONT OF NORTH CAROLINA FOR TONIGHT AND WEDNESDAY AND FOR THE PIEDMONT OF SOUTH CAROLINA FOR TONIGHT... ...A WIND ADVISORY IS IN EFFECT FOR THE PIEDMONT OF SOUTH CAROLINA FOR TONIGHT... AS THE STORM OVER NORTHERN FLORIDA LIFTS ACROSS THE AREA TONIGHT AND WEDNESDAY WINDS WILL INCREASE ACROSS THE NORTH CAROLINA PIEDMONT WITH GUSTS IN THE 30 T0 35 MPH RANGE. THIS WIND MAY BE HIGH ENOUGH FOR SCATTERED TREES AND POWER LINES TO FALL DUE TO SATURATED SOILS. NORTHEAST WINDS WITH AT 15 TO 25 MPH WITH HIGHER GUSTS ABOVE 40 MPH REPORTED IN MANY PLACES OVER THE WESTERN HALF OF UPSTATE SOUTH CAROLINA...THESE STRONG WINDS HAVE DOWNED TREES AND ARE BLOCKING SEVERAL ROADS. SCATTERED REPORTS OF DOWNED TREES HAVE BEEN RECEIVED ELSEWHERE ACROSS THE UPSTATE AND INTO THE MOUNTAINS. RAINFALL WILL AVERAGE 2 TO 3 INCHES TONIGHT INTO WEDNESDAY WITH HIGHER AMOUNTS LIKELY. AREA CREEKS...STREAMS...AND RIVERS WILL RESPOND WITH RISING WATER LEVELS. PEOPLE IN FLOOD PRONE AREAS NEED TO KEEP UP TO DATE ON THE CONDITIONS OF NEARBY STREAMS AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING OCCURS OR A WARNING IS ISSUED. ROBBINS/GSP
Special weather statement, Feb 3, 7:00 PM EST, 1 hour 2 minutes before
SCZ008-009-013-014-NCZ036-037-057-071-072-082-069-070-040600-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
700 PM EST TUE FEB 3 1998
CORRECTION FOR WORDING
...FLOOD WATCH CONTINUES FOR THE PIEDMONT OF NORTH CAROLINA FOR TONIGHT
AND WEDNESDAY AND FOR THE PIEDMONT OF SOUTH CAROLINA FOR TONIGHT...
...A WIND ADVISORY IS IN EFFECT FOR THE PIEDMONT OF SOUTH CAROLINA
FOR TONIGHT...
AS THE STORM OVER NORTHERN FLORIDA LIFTS ACROSS THE AREA TONIGHT AND
WEDNESDAY WINDS WILL INCREASE ACROSS THE NORTH CAROLINA PIEDMONT WITH
GUSTS IN THE 30 T0 35 MPH RANGE. THIS WIND MAY BE HIGH ENOUGH FOR
SCATTERED TREES AND POWER LINES TO FALL DUE TO SATURATED SOILS.
NORTHEAST WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS ABOVE 40 MPH HAVE
BEEN REPORTED IN MANY PLACES OVER THE WESTERN HALF OF UPSTATE SOUTH
CAROLINA...THESE STRONG WINDS HAVE DOWNED TREES AND ARE BLOCKING
SEVERAL ROADS. SCATTERED REPORTS OF DOWNED TREES HAVE BEEN RECEIVED
ELSEWHERE ACROSS THE UPSTATE AND INTO THE MOUNTAINS.
RAINFALL WILL AVERAGE 2 TO 3 INCHES TONIGHT INTO WEDNESDAY WITH
HIGHER AMOUNTS LIKELY. AREA CREEKS...STREAMS...AND RIVERS WILL
RESPOND WITH RISING WATER LEVELS. PEOPLE IN FLOOD PRONE AREAS NEED
TO KEEP UP TO DATE ON THE CONDITIONS OF NEARBY STREAMS AND BE READY
TO MOVE TO HIGHER GROUND IF FLOODING OCCURS OR A WARNING IS ISSUED.
ROBBINS/GSPThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 8:02 PM EST | Flash Flood Warning | GSP | Henderson, Transylvania | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.